The Annals of Probability

Exact Rosenthal-type bounds

Iosif Pinelis

Full-text: Open access

Abstract

It is shown that, for any given $p\ge5$, $A>0$ and $B>0$, the exact upper bound on $\mathsf{E}|\sum X_{i}|^{p}$ over all independent zero-mean random variables (r.v.’s) $X_{1},\ldots,X_{n}$ such that $\sum\mathsf{E}X_{i}^{2}=B$ and $\sum\mathsf{E}|X_{i}|^{p}=A$ equals $c^{p}\mathsf{E}|\Pi_{\lambda}-\lambda|^{p}$, where $(\lambda,c)\in(0,\infty)^{2}$ is the unique solution to the system of equations $c^{p}\lambda=A$ and $c^{2}\lambda=B$, and $\Pi_{\lambda}$ is a Poisson r.v. with mean $\lambda$. In fact, a more general result is obtained, as well as other related ones. As a tool used in the proof, a calculus of variations of moments of infinitely divisible distributions with respect to variations of the Lévy characteristics is developed.

Article information

Source
Ann. Probab., Volume 43, Number 5 (2015), 2511-2544.

Dates
Received: June 2013
Revised: May 2014
First available in Project Euclid: 9 September 2015

Permanent link to this document
https://projecteuclid.org/euclid.aop/1441792292

Digital Object Identifier
doi:10.1214/14-AOP942

Mathematical Reviews number (MathSciNet)
MR3395468

Zentralblatt MATH identifier
1336.60033

Subjects
Primary: 60E15: Inequalities; stochastic orderings
Secondary: 60E07: Infinitely divisible distributions; stable distributions

Keywords
Rosenthal inequality bounds on moments sums of independent random variables probability inequalities calculus of variations infinitely divisible distributions Lévy characteristics

Citation

Pinelis, Iosif. Exact Rosenthal-type bounds. Ann. Probab. 43 (2015), no. 5, 2511--2544. doi:10.1214/14-AOP942. https://projecteuclid.org/euclid.aop/1441792292


Export citation

References

  • [1] Bestsennaya, E. V. and Utev, S. A. (1991). An exact upper bound for the even moment of sums of independent random variables. Sibirsk. Mat. Zh. 32 171–173, 222.
  • [2] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [3] Burkholder, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab. 1 19–42.
  • [4] Figiel, T., Hitczenko, P., Johnson, W. B., Schechtman, G. and Zinn, J. (1997). Extremal properties of Rademacher functions with applications to the Khintchine and Rosenthal inequalities. Trans. Amer. Math. Soc. 349 997–1027.
  • [5] Folland, G. B. (1984). Real Analysis: Modern Techniques and Their Applications. Wiley, New York.
  • [6] Haagerup, U. (1981). The best constants in the Khintchine inequality. Studia Math. 70 231–283 (1982).
  • [7] Ibragimov, R. and Sharakhmetov, Sh. (1997). On an exact constant for the Rosenthal inequality. Teor. Veroyatn. Primen. 42 341–350.
  • [8] Ibragimov, R. and Sharakhmetov, S. (2002). On extremal problems and best constants in moment inequalities. Sankhyā Ser. A 64 42–56.
  • [9] Nazarov, F. L. and Podkorytov, A. N. (2000). Ball, Haagerup, and distribution functions. In Complex Analysis, Operators, and Related Topics. Oper. Theory Adv. Appl. 113 247–267. Birkhäuser, Basel.
  • [10] Pinelis, I. (1994). Extremal probabilistic problems and Hotelling’s $T^{2}$ test under a symmetry condition. Ann. Statist. 22 357–368.
  • [11] Pinelis, I. (1994). Optimum bounds for the distributions of martingales in Banach spaces. Ann. Probab. 22 1679–1706.
  • [12] Pinelis, I. (1995). Optimum bounds on moments of sums of independent random vectors. Siberian Adv. Math. 5 141–150.
  • [13] Pinelis, I. (1998). Optimal tail comparison based on comparison of moments. In High Dimensional Probability (Oberwolfach, 1996). Progress in Probability 43 297–314. Birkhäuser, Basel.
  • [14] Pinelis, I. (2002). Spherically symmetric functions with a convex second derivative and applications to extremal probabilistic problems. Math. Inequal. Appl. 5 7–26.
  • [15] Pinelis, I. (2007). Exact inequalities for sums of asymmetric random variables, with applications. Probab. Theory Related Fields 139 605–635.
  • [16] Pinelis, I. (2009). On the Bennett–Hoeffding inequality. Available at arXiv:0902.4058.
  • [17] Pinelis, I. (2009). Optimal two-value zero-mean disintegration of zero-mean random variables. Electron. J. Probab. 14 663–727.
  • [18] Pinelis, I. (2011). Positive-part moments via the Fourier–Laplace transform. J. Theoret. Probab. 24 409–421.
  • [19] Pinelis, I. (2012). Optimum bounds for the distributions of martingales in Banach spaces. Available at arXiv:1208.2200.
  • [20] Pinelis, I. (2012). Rosenthal-type inequalities for martingales in 2-smooth Banach spaces. Available at arXiv:1212.1912.
  • [21] Pinelis, I. (2013). On the best possible Rosenthal-type bound, version 2. Available at arXiv:1304.4609v2.
  • [22] Pinelis, I. (2013). Exact Rosenthal-type inequalities for $p=3$, and related results. Statist. Probab. Lett. 83 2634–2637.
  • [23] Pinelis, I. (2013). Optimal re-centering bounds, with applications to Rosenthal-type concentration of measure inequalities. In High Dimensional Probability VI (The Banff Volume). Progress in Probability 66 81–93. Birkhäuser, Basel. Available at http://arxiv.org/abs/1111.2622.
  • [24] Pinelis, I. (2014). On the Bennett–Hoeffding inequality. Ann. Inst. Henri Poincaré Probab. Stat. 50 15–27.
  • [25] Pinelis, I. (2015). A topological dichotomy with applications to complex analysis. Colloq. Math. 139 137–146.
  • [26] Pinelis, I. F. (1980). Estimates for moments of infinite-dimensional martingales. Math. Notes 27 459–462.
  • [27] Pinelis, I. F. and Utev, S. A. (1984). Estimates of moments of sums of independent random variables. Theory Probab. Appl. 29 574–577.
  • [28] Pinelis, I. S. and Utev, S. A. (1989). Sharp exponential estimates for sums of independent random variables. Theory Probab. Appl. 34 340–346.
  • [29] Prohorov, Ju. V. (1962). Extremal problems in limit theorems. In Proc. Sixth All-Union Conf. Theory Prob. and Math. Statist. (Vilnius, 1960) (Russian) 77–84. Gosudarstv. Izdat. Političesk. i Naučn. Lit. Litovsk. SSR, Vilnius.
  • [30] Rosenthal, H. P. (1970). On the subspaces of $L^{p}$ $(p>2)$ spanned by sequences of independent random variables. Israel J. Math. 8 273–303.
  • [31] Tyurin, I. S. (2012). Some optimal bounds in the central limit theorem using zero biasing. Statist. Probab. Lett. 82 514–518.
  • [32] Utev, S. A. (1985). Extremal problems in moment inequalities. In Limit Theorems of Probability Theory. Trudy Inst. Mat. 5 56–75, 175. “Nauka” Sibirsk. Otdel., Novosibirsk.
  • [33] Whittle, P. (1960). Bounds for the moments of linear and quadratic forms in independent variables. Teor. Veroyatn. Primen. 5 331–335.